Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 169, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 14, 2016, 8:31 PM CDT for Pecos County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2016, 8:31 PM CDT (01:31 UTC)
- Expired
- Jun 14, 2016, 9:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 174 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1121 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 2870 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted.
558
WUUS54 KMAF 150131
SVRMAF
TXC371-150215-
/O.NEW.KMAF.SV.W.0169.160615T0131Z-160615T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
831 PM CDT TUE JUN 14 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PECOS COUNTY IN SOUTHWESTERN TEXAS...
* UNTIL 915 PM CDT
* AT 829 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 22 MILES SOUTH OF
BELDING...OR 26 MILES NORTHEAST OF MARATHON...AND IS NEARLY
STATIONARY. ADDITIONAL THUNDERSTORMS 15 TO 20 MILES EAST OF THIS
STORM NEAR HIGHWAY 285 ALSO MAY BE SEVERE.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL PECOS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3039 10301 3051 10303 3073 10245 3041 10240
3037 10278
TIME...MOT...LOC 0129Z 266DEG 2KT 3048 10291
HAIL...1.00IN
WIND...60MPH
$$
271 follow-up statement
975
WWUS54 KMAF 150204
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
904 PM CDT TUE JUN 14 2016
TXC371-150215-
/O.CON.KMAF.SV.W.0169.000000T0000Z-160615T0215Z/
PECOS TX-
904 PM CDT TUE JUN 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CENTRAL PECOS COUNTY...
AT 903 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 24 MILES NORTHEAST
OF MARATHON...AND IS NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL PECOS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3039 10301 3051 10303 3059 10244 3041 10240
3037 10278
TIME...MOT...LOC 0203Z 018DEG 2KT 3044 10293
HAIL...1.00IN
WIND...60MPH
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:25 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 14, 6:25 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 625 PM CDT TUE JUN 14 2016 .DISCUSSION... See aviation discussion below. && .AVIATION... Cluster of storms SW of FST is moving NE and may impact the FST area between 00Z-01Z. Otherwise VFR wx tonight with a better chance for storms Wed PM and as such have included PROB30 groups at all sites except MAF/CNM. && .PREV DISCUSSION... /issued 230 PM CDT TUE JUN 14 2016/ DISCUSSION... An upper level shortwave trough is over the Northern Plains which is rotating around an upper trough over the Pacific Northwest. This upper pattern has put the CWA under southwest flow aloft with a dryline across the Western Low Rolling Plains, eastern Permian Basin, and the Lower Trans Pecos. The NAM12 has surface CAPE values near 5,000 J/Kg this afternoon east of the dryline and mid-level lapse rates of 7 to 8 degrees Celsius/km. However, the zero to six km bulk shear is only 25 to 30 kts and there isn't much in the way of upper level lift except for a weak shortwave that may move near the area this afternoon. Other models, such as the GFS, are indicating CAPE values only near 2,000 J/kg this afternoon. There is a possibility that a few severe storms may develop despite some of the conditions being less favorable for severe weather. Do not expect any severe storms to be long lasting due to the lack of wind shear. SPC has highlighted the Western Low Rolling Plains and eastern Permian Basin in a slight risk for today. Temperatures this afternoon are expected to be about 10 degrees above normal with many places experiencing triple digit readings. The upper ridge builds a little more over the region on Wednesday as the previously mentioned shortwave moves over the Great Lakes area. Despite the upper ridge getting stronger, low-level moisture will move further west Wednesday afternoon. Conditions tomorrow will be fairly similar to today within the moist air so a few severe storms will again be possible tomorrow as far west as the western Permian Basin, portions of Lea County, the Upper Trans Pecos, and the Davis Mountains. Temperatures tomorrow will likewise be similar except maybe a few degrees cooler than today. The upper ridge builds slightly more over the central conus on Thursday but the low-level moisture remains in place. Thunderstorms will again be possible Thursday afternoon but it looks like coverage will not be as widespread with convection mostly remaining confined to the Davis/Apache Mountains and perhaps portions of Lea County and the northwest Permian Basin due to the ridge having more of an influence. The upper ridge will continue to build and have influence over the region through the end of the week with any precipitation chances confined to the mountains and temperatures increasing back into the triple digits for a large portion of the CWA. The upper ridge appears to become more flattened during the early part of next week as upper troughs move over the Northern Plains. This will result in temperatures cooling into the mid to upper 90s for the early part of next week. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 74 99 73 99 / 20 20 10 10 Carlsbad 67 104 69 103 / 10 20 20 10 Dryden 76 99 75 99 / 20 10 10 10 Fort Stockton 74 100 73 100 / 20 40 20 10 Guadalupe Pass 70 95 69 97 / 0 20 20 10 Hobbs 67 100 70 100 / 10 40 20 20 Marfa 65 92 64 94 / 20 60 30 30 Midland Intl Airport 74 99 73 100 / 10 30 10 10 Odessa 74 99 73 100 / 10 30 10 10 Wink 74 103 74 104 / 10 50 20 10 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. &&
Hazardous weather outlook, Jun 14, 2:00 PM CDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT TUE JUN 14 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 200 PM CDT TUE JUN 14 2016 /100 PM MDT TUE JUN 14 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH MAINLY THIS EVENING FROM THE CENTRAL PERMIAN BASIN SOUTHWEST TO THE DAVIS MOUNTAINS. SOME THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. IN ADDITION THE STRONGER STORMS COULD PRODUCE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MORE WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED WEDNESDAY ALONG AND WEST OF A SNYDER...BIG SPRING...RANKIN...BAKERSFIELD...BOQUILLAS CANYON LINE. SOME STORMS WEDNESDAY COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN ADDITION LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. VERY HOT TEMPERATURES WILL CONTINUE INTO THE WEEKEND. TAKE FREQUENT BREAKS AND DRINK PLENTY OF WATER IF PLANNING TO BE OUTSIDE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 14, 6:21 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 621 PM CDT TUE JUN 14 2016 TXZ075-150000- PECOS TX- 621 PM CDT TUE JUN 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 700 PM CDT... AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26 MILES NORTH OF LONGFELLOW...OR 28 MILES SOUTHEAST OF FORT STOCKTON... MOVING NORTH AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL PECOS COUNTY. LAT...LON 3049 10253 3050 10270 3087 10275 3082 10229 TIME...MOT...LOC 2321Z 195DEG 14KT 3054 10263 49
Special weather statement, Jun 14, 6:59 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 659 PM CDT TUE JUN 14 2016 TXZ075-150045- PECOS TX- 659 PM CDT TUE JUN 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 745 PM CDT... AT 659 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES SOUTHEAST OF FORT STOCKTON...MOVING NORTHEAST AT 10 MPH. THIS STORM WILL IMPACT PORTIONS OF US HIGHWAY 285. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL PECOS COUNTY. THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 269 AND 275. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3052 10269 3065 10289 3093 10271 3075 10241 TIME...MOT...LOC 2359Z 218DEG 7KT 3065 10276 AHASIC
Special weather statement, Jun 14, 7:15 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 715 PM CDT TUE JUN 14 2016 TXZ075-150100- PECOS TX- 715 PM CDT TUE JUN 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 800 PM CDT... AT 715 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTH OF BELDING...OR 19 MILES SOUTH OF FORT STOCKTON...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SIERRA MADERA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3050 10298 3071 10305 3082 10278 3052 10270 TIME...MOT...LOC 0015Z 243DEG 14KT 3062 10297 27
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:15 PM CDT | Special Weather Statement | MAF | Pecos | 45 min |
| Jun 14, 7:45 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 45 min |
| Jun 14, 8:26 PM CDT | Areal Flood Advisory | MAF | Pecos | 2 hr |
| Jun 14, 9:08 PM CDT | Special Weather Statement | MAF | 52 min | |
| Jun 15, 3:05 PM CDT | Special Weather Statement | MAF | Jeff Davis | 25 min |
| Jun 15, 3:29 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Jun 15, 3:33 PM CDT | Special Weather Statement | MAF | Culberson | 42 min |
| Jun 15, 4:05 PM CDT | Special Weather Statement | MAF | Jeff Davis | 25 min |
| Jun 15, 4:23 PM CDT | Special Weather Statement | MAF | Culberson | 22 min |
| Jun 15, 4:25 PM CDT | Special Weather Statement | MAF | Gaines | 50 min |
| Jun 15, 4:55 PM CDT | Special Weather Statement | MAF | 50 min | |
| Jun 15, 5:02 PM CDT | Special Weather Statement | MAF | Culberson | 28 min |
| Jun 15, 5:32 PM CDT | Special Weather Statement | MAF | Loving | 28 min |
| Jun 15, 6:04 PM CDT | Special Weather Statement | MAF | Loving | 26 min |
| Jun 15, 6:10 PM CDT | Special Weather Statement | MAF | Gaines | 20 min |
| Jun 15, 6:24 PM CDT | Special Weather Statement | MAF | Andrews | 21 min |
| Jun 15, 6:34 PM CDT | Special Weather Statement | MAF | Pecos | 26 min |
| Jun 15, 6:37 PM CDT | Special Weather Statement | MAF | Winkler | 23 min |
| Jun 15, 6:39 PM CDT | Special Weather Statement | MAF | Ward | 51 min |
| Jun 15, 6:44 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Winkler | 46 min |
| Jun 15, 6:53 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Pecos, Reeves, Ward, Winkler | 52 min |
| Jun 15, 6:54 PM CDT | Special Weather Statement | MAF | Gaines | 51 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.